Home

Welcome to Overdose Prevention!

Overdose Prevention

Overdose Prevention

Drug overdoses, particularly doses of opioid drug, caused over 22,000 deaths in 2005 , a number that grows each year. Purple Ribbons for Overdose Prevention is a national campaign initiated by the Drug Policy Alliance to educate the public to the growing problem of drug overdose and its consequences for both the victim and people who report an overdose and then face complications of their own.

Accidental drug overdose is a leading cause of death among people ages 35 to 54. Many are preventable with the swift administration of nalaxone. But friends present at the time of overdose may be afraid to call for help for fear of legal repercussions for themselves or the victim, such as arrest. Consequently, many do not call in time to get the help needed and their friend dies, leaving behind a devastated family.  You can see some interesting a helpful videos on about these hard facts of overdose at our Overdose Prevention Videos page.

Perhaps you think that this happens only to people who live in back alleys or under bridge viaducts and has nothing to do with your suburban family. To categorize people who take opioid drugs in this way is a serious mistake. Approximately one million Americans of all socioeconomic groups are addicted to heroin, which has made its way into every suburban corner of America. Millions more are addicted to opioid pain medications such as oxycodone taken to treat pain or used recreationally. For every American who says, “Not my child” or “Not my parent” when it comes to opioid use, there’s another grieving relative trying to come to terms with death from an unintended overdose.

Everyone needs to educate themselves to the symptoms of accidental drug overdose and to learn the methods and techniques for Overdose Prevention Training. Symptoms include shallow breathing, confusion, extreme fatigue, decreased body temperature, slow heart rate, small pupils, low blood pressure or delirium. Death occurs if a person stops breathing. Immediate administration of nalaxone can reverse the effects if given quickly; otherwise, artificial ventilation and hospital care may be necessary.

Use of narcotics and opioid drugs is not likely to stop in the near future. More compassionate laws and treatment of those who suffer from an overdose can save lives. Wear a purple ribbon on August 31 and help educate the public about the consequences.

International Overdose Prevention Day is held on August 31to highlight the problem of drug overdose and to increase awareness that potentially lifesaving medications such as nalaxone, a drug that reverses the effects of narcotics, exist. Rallies in several large cities involved education about the causes and treatment of drug overdose, how to prevent overdose and the risks faced by people who use opioid drugs. Supporters wore purple ribbons to show support for the cause of better laws to protect those who need medical treatment after overdose as well as those who report an overdose.